Newspaper article The Topeka Capital-Journal

Man Wise to Consider Drug's Long-Term Effects

Newspaper article The Topeka Capital-Journal

Man Wise to Consider Drug's Long-Term Effects

Article excerpt

Dear Doctor K: I've had heartburn for years, and I began taking Prilosec as soon as it became available. It gives me relief, but I worry about taking any drug for a long time. Should I be worried?

Dear Reader: Prilosec is a proton pump inhibitor (PPI), a drug that reduces stomach acid. As a long-term PPI user, you should consider the possible drug interactions and side effects of PPIs. They may decrease the effectiveness of clopidogrel (Plavix, others), a medication that helps prevent artery-clogging blood clots.

In addition, people taking PPIs seem to be more likely to get pneumonia than those who aren't. That's because some cases of pneumonia are caused when stomach contents are regurgitated up into the throat, and then drop down into the lungs. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.